High Wind, Keweenaw
- When
- September 19, 6:47 PM EST to 8:21 PM EST
- Where
- Keweenaw forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- UTILITY COMPANY
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
A deep surface low pressure system tracked from the northern plains across western Lake Superior on September 19. High winds developed over the Keweenaw Peninsula and over Lake Superior, as the low deepened and moved into Ontario.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
A deep surface low pressure system tracked from the northern plains across western Lake Superior on September 19. High winds developed over the Keweenaw Peninsula and over Lake Superior, as the low deepened and moved into Ontario. West winds gusted as high as 57 mph at Houghton, and the Stannard Rock lighthouse measured a sustained wind of 53 knots, or 61 mph, during the early evening. Broken trees and branches knocked down power lines with power outages lasting into the night in several communities.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Sep 19, 2:20 PM EST, 4 hours 27 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
320 PM EDT FRI SEP 19 2003
12Z RAOBS/LATEST WV LOOP AND RUC ANLSYS SHOW A POTENT NEGATIVELY
TILTED SHRTWV OVR THE NW GRT LKS LIFTING NE ON THE BACKSIDE OF
PERSISTENT HI AMPLITUDE UPR RDG OVR SE CAN. REMAINS OF HURRICANE
ISABEL NOTED OVR THE SE GRT LKS AND LIFTING TO THE N ON BACKSIDE OF
UPR RDG AS WELL...WITH WRN EDGE OF ASSOCIATED SHRA ACTIVITY BRUSHING
ERN ZNS. BAND OF SHRA IN COMMA TAIL OF SHRTWV/JUST BEHIND SFC COLD
FNT LIFTING THRU THE UPR GRT LKS HAS PUSHED SW TO NE INTO ERN
CWA...BUT MORE WDSPRD AREA OF RA NOTED IN COMMA HEAD OF SYS OVR MN
ARROWHEAD/WRN LK SUP AND BRUSHING WRN CWA. DESPITE FAIRLY TIGHT PRES
GRADIENT IN CYC FLOW ARND 1002MB SFC LO PRES NR YQT AT 15Z...NW WNDS
ON THE WRN FLANK OF SFC LO NOT ESPECIALLY IMPRESSIVE AS MAIN UPR JET
IN NW ONTARIO IS LIFTING TO THE N AND TAKING MAJORITY OF DEEPER COLD
AIR WITH IT. ALTHOUGH H85 TEMPS STILL AS LO AS 0C AT MPX THIS
MRNG...TEMPERATURE TREND WITHIN THERMAL TROF SINCE YDAY HAS BEEN
HIER. STRENGTH OF SFC HI IN NRN PLAINS ALSO QUITE WEAK...SO
ISALLOBARIC MAX BTWN THE RDG AND SFC LO NOT AS IMPRESSIVE AS MIGHT
OTRW BE THE CASE (PRES RISE MAX OF ONLY 1MB/3HR NOTED AT 15Z).
DESPITE THESE NEGATIVES FOR HI WND...15Z WNDS AT WRN LK SUP BUOY
WITHIN THE SHARPEST CYC FLOW APRCHG 35KT AS COLDER LLVL AIR FLOWS
OVR WATER TEMPS ARND 16C. QUITE A BIT OF SC LINGERS WITHIN LLVL COLD
AIR OVR MN/NRN WI. 12Z MPX SDNG SHOWS HI RH TRAPPED BLO SHARP
SUBSIDENCE INVRN AT H8. SKIES CLR CLOSER TO THE RDG AXIS IN THE NRN
PLAINS...WHERE MINS FELL AS LO AS 30 THIS MRNG. ANOTHER SHRTWV NOTED
MOVG THRU NRN ROCKIES. A PAIR OF OTHER SHRTWVS NOTED COMING ONSHORE
INTO THE PAC NW/SW CAN THIS MRNG...WITH YET ANOTHER SHRTWV MOVG THRU
THE GLFAK.
MAIN FCST CONCERNS THIS PACKAGE INCLUDE HI WND POTENTIAL OVR THE WRN
ZNS/SHRA CHCS TNGT...TEMPS SAT/SAT NGT...THEN TIMING OF NXT SYS FCST
TO APRCH CWA ON SUN.
LATEST MODELS SHOW NW GRT LKS SHRTWV/SFC LO MOVG NE INTO ONTARIO
THIS EVNG AND DEEPENING A FEW MB. DESPITE THE NEGATIVES FOR HI WND
ATTM NOTED ABV...EVALUATION OF HI WND CHKLIST BASED ON ETA FCST DATA
SUGS HI WND ADVY CRITERIA WL BE MET LATE THIS AFTN/EVNG OVR THE
EXPOSED KEWEENAW PENINSULA AS SHARPENING CYC FLOW AND MODEST PRES
RISE MAX PASSES ACRS THE WRN HALF OF CWA. SINCE H5 SHRTWV/SFC LO
PASS SW-NE TO THE W OF CWA AND UPR JET OVR NW ONTARIO LIFTS TO THE
NE... MAJORITY OF COMMA HEAD PCPN WL ALSO MISS FA TO THE NW AND
WEAKEN WITH TIME. BUT LINGERING CYC FLOW AND INSTABILITY ASSOCIATED
WITH PASSAGE OF LLVL THERMAL TROF/MOIST AIR ACRS LK SUP SHUD AID IN
MAINTENANCE OF SCT -SHRA ESPECIALLY OVR UPSLOPE AREAS OF THE WRN CWA
AND HIER TERRAIN OF THE NCNTRL. XPCT WNDS/PCPN TO DIMINISH OVRNGT AS
SFC LO/CYC FLOW CONTS TO THE NE. ALTHOUGH GRADIENT FLOW FCST TO
WEAKEN OVRNGT...NEVER APPEARS THE WNDS WL TOTALLY DIMINISH ENUF TO
GET WDSPRD FROST. BUT APRCH OF SFC RDG NR THE WI BORDER TOWARD 12Z
MIGHT ALLOW ISOLATED SPOTS TO DECOUPLE LATE. CONSIDERING LO TEMPS
OBSVD UPSTREAM IN THE NRN PLAINS...WL FCST MINS BLO MOS GUIDANCE AND
PTCHY FROST OVR INLAND PORTIONS OF ZNS NR WI BORDER. AREAS EXPOSED
TO FLOW OFF LK SUP WL SEE MUCH HIER MINS.
XPCT A MORE PLEASANT DAY ON SAT AS UPR HGTS RISE/SUBSIDENCE IVNRN
FALLS OVR THE CWA IN WAKE OF DEPARTING SHRTWV AND IN ADVANCE OF
DEEPENING TROF IN THE PLAINS AS SHRTWVS MOVG INTO PAC NW THIS MRNG
SHIFT E. SOME DEPARTING LK SC EARLY...SOME DIURNAL CU OVR INLAND
AREAS IN THE AFTN (ESPECIALLY IN THE E UNDER DEPARTING H85 THERMAL
TROF)...AND SOME HI CLD SPRDG INTO THE WRN ZNS LATE IN THE
DAY...WARRANT A PSUNNY FCST. GFS/ETA FCST H85 TEMPS TO RISE TO BTWN
5C OVR THE E TO 8C OVR THE W...WHICH WOULD SUPPORT MAX TEMPS IN THE
60S PER MIXING TO FCST BASE OF SUBSIDENCE INVRN AT H85 ON ETA FCST
SDNGS. AS UPR TROF BEGINS TO DEEPEN OVR THE PLAINS ON SAT NGT AND
PRES FALLS THERE...XPCT INCRSG SLY FLOW OVR THE UPR GRT LKS AS SFC
HI PRES RDG DEPARTS TO THE E. ALTHOUGH LLVL AIRMASS SHUD REMAIN
DRY...COMBINATION OF INCRSG LLVL WNDS (ETA SHOWS SSW H925 WND INCRSG
TO 25 KTS LATE OVR THE W) AND HI CLD WL HOLD TEMPS UP ENUF TO
PREVENT ANY POTENTIAL FOR FROST.
MODEL DISCREPANCIES BCM A BIT MORE PRONOUNCED FOR SUN FCST AS MORE
PROGRESSIVE GFS/UKMET TEND TO LWR HGTS FASTER OVR THE UPR GRT LKS
THAN THE ETA/CNDN. SINCE MODELS APPEAR TO UNDERDO STRENGTH OF SRN
SHRTWV COMING ASHORE IN PAC NW THIS MRNG THAT GFS/UKMET SHOW MOVG
OUT IN FRONT TO LWR HGTS FASTER THAN OTHR RUNS...THINK GFS/UKMET
MORE ON TRACK. GFS IS THE ONLY MODEL THAT GENERATES QPF OVER ENTIRE
CWA ON SUN...WITH UKMET RESTRICTING PCPN COVG TO WRN ZNS. SINCE
ANTECEDENT AIRMASS WL BE DRY AND SYS WL BE LACKING ANY SGNFT MSTR
INFLOW...TEND TO FAVOR UKMET QPF AND WL RESTRICT POPS TO W HALF OF
CWA THRU 00Z MON AS IN GOING FCST. ALTHOUGH LWRG HGTS/H5 TEMPS ABV
SW LLVL FLOW WOULD SUG THREAT FOR TSRA...AND ETA FCST SDNGS DO SHOW
STEEPENING LAPSE RATES... AIRMASS APPEARS TOO DRY TO SUPPORT TSRA...
SO HAVE JUST GONE WITH CHC -SHRA. SINCE LWR HGTS SUG THERE WL BE
MORE MID/HI CLD THAN SHOWN BY ETA...HAVE OPTED TO SHADE TMAX TOWARD
LWR GFS/NGM MOS GUIDANCE. GOING FCST SHRA IMPACTING ENTIRE CWA FOR
LATER SUN NGT/MON APPEARS ON TRACK AS MODELS SHOW SFC LO PRES/COLD
FNT SLOWING DOWN AS UPR TROF IN THE PLAINS CONTS TO DEEPEN WITH
INFLUX OF SHRTWVS FM THE GLFAK DROPPING INTO WRN SIDE OF TROF. HAVE
KEPT IN MENTION OF TSRA ON MON OVER THE ERN ZNS WHERE SOME INCRSD
MOISTURE IN LLVL FLOW OFF LK MI WL AID DESTABILIZATION FARTHER
E OF SFC FNT CLOSER TO H85 THERMAL RDG IN ADVANCE OF SYS.
LATEST OPERATIONAL EXTENDED MODELS EXHIBIT QUITE A BIT OF CHG FM
YDAYS RUNS...MAINLY BY BEING MORE PROGRESSIVE WITH UPR TROF FCST TO
IMPACT THE GRT LKS EARLY IN THE WEEK. THE RESULT WOULD BE AN EARLIER
EXIT OF PCPN ASSOCIATED WITH SYS IMPACTING CWA ON SUN/MON BY TUE AND
THE ARRIVAL OF ANOTHER SHRTWV/SFC COLD FNT EARLY WED AS UPR FLOW
TENDS TOWARD A MORE ZONAL PATTERN. 06Z GFS CONTS WITH THIS TREND
EVEN THOUGH A MAJORITY OF THE 00Z GFS ENSEMBLE MEMBERS CONT TO FAVOR
A SLOWER MORE AMPLIFIED SOLN. HAVE OPTED TO USE HPC HAND DRAWN
MSLP/FRONTS PROGS AS A GUIDE IN THIS COMPLEX PATTERN WITH COOLER WX
ARRIVING AT THE END OF THE WEEK.
COORDINATED WITH APX/GRB/DLH.
.MQT...WND ADVY MIZ001-003 THIS EVNG.
GALE WARNING LAKE SUPERIOR.
KCMIZ001>007-009>014-084-085-201200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 435 PM EDT FRI SEP 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT AND SATURDAY WEST WINDS ON THE KEWEENAW PENINSULA WILL GUST AS HIGH AS 50 MPH THIS EVENING. EXPECT GALE FORCE WINDS OVER LAKE SUPERIOR THIS EVENING. PATCHY FROST WILL DEVELOP OVER INLAND AREAS NEAR THE WISCONSIN BORDER LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE OVER CENTRAL UPPER MICHIGAN ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE) KC
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336829.